Alert archive / North Dakota / Red Flag Warnings in 2016
Red Flag Warning 6, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at May 3, 2016, 3:27 AM CDT for 10 counties in North Dakota. It took effect at May 3, 2016, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2016, 3:27 AM CDT (08:27 UTC)
- In effect from
- May 3, 2016, 1:00 PM CDT
- Expired
- May 3, 2016, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Bismarck, ND
Counties Dickey County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Pierce County, ND, Rolette County, ND, Stutsman County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 117 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2027 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
341 WWUS83 KBIS 030827 RFWBIS URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 327 AM CDT TUE MAY 3 2016 ...RED FLAG WARNING FOR THE TURTLE MOUNTAINS SOUTH INTO THE JAMES RIVER VALLEY THIS AFTERNOON INTO EARLY THIS EVENING... .CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING OVER THE TURTLE MOUNTAINS...SOUTH INTO THE JAMES RIVER VALLEY. SUSTAINED NORTHERLY WINDS OF 20-25 MPH WILL BE CO LOCATED WITH RELATIVE HUMIDITIES RANGING FROM 17-22 PERCENT FOR THREE TO SIX HOURS DURING THE AFTERNOON AND EARLY EVENING HOURS. THUS A RED FLAG WARNING IS IN EFFECT FOR THE TURTLE MOUNTAINS AND JAMES RIVER VALLEY FROM 1 PM CDT UNTIL 8 PM CDT. THIS WARNING INCLUDES THE AREA ALONG AND EAST OF A LINE FROM RUGBY AND DUNSEITH...TO HARVEY TO STEELE...SOUTH TO NAPOLEON AND WISHEK. NDZ005-013-023-025-036-037-047-048-050-051-031630- /O.NEW.KBIS.FW.W.0006.160503T1800Z-160504T0100Z/ ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE- MCINTOSH-DICKEY- 327 AM CDT TUE MAY 3 2016 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY VEGETATION FOR FIRE WEATHER ZONES 005...013...023...025...036...037...047...048...050 AND 051... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONES 005...013...023...025... 036...037...047...048...050 AND 051. * WIND...NORTHERLY 20 TO 25 MPH. * HUMIDITY...17 TO 22 PERCENT. * HIGHEST THREAT...BETWEEN 1 PM CDT AND 8 PM CDT. * IMPACTS...RAPID FIRE SPREAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ ZH/KS
3 follow-up statements
428 WWUS83 KBIS 031443 RFWBIS URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 943 AM CDT TUE MAY 3 2016 ...RED FLAG WARNING FOR THE TURTLE MOUNTAINS SOUTH INTO THE JAMES RIVER VALLEY THIS AFTERNOON INTO EARLY THIS EVENING... .CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING OVER THE TURTLE MOUNTAINS...SOUTH INTO THE JAMES RIVER VALLEY. SUSTAINED NORTHERLY WINDS OF 20-25 MPH WILL BE CO LOCATED WITH RELATIVE HUMIDITIES RANGING FROM 17-22 PERCENT FOR THREE TO SIX HOURS DURING THE AFTERNOON AND EARLY EVENING HOURS. THUS A RED FLAG WARNING IS IN EFFECT FOR THE TURTLE MOUNTAINS AND JAMES RIVER VALLEY FROM 1 PM CDT UNTIL 8 PM CDT. THIS WARNING INCLUDES THE AREA ALONG AND EAST OF A LINE FROM RUGBY AND DUNSEITH...TO HARVEY TO STEELE...SOUTH TO NAPOLEON AND WISHEK. NDZ005-013-023-025-036-037-047-048-050-051-032245- /O.CON.KBIS.FW.W.0006.160503T1800Z-160504T0100Z/ ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE- MCINTOSH-DICKEY- 943 AM CDT TUE MAY 3 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY VEGETATION FOR FIRE WEATHER ZONES 005...013...023...025...036...037...047...048...050 AND 051... * AFFECTED AREA...FIRE WEATHER ZONES 005...013...023...025... 036...037...047...048...050 AND 051. * WIND...NORTHERLY 20 TO 25 MPH. * HUMIDITY...17 TO 22 PERCENT. * HIGHEST THREAT...BETWEEN 1 PM CDT AND 8 PM CDT. * IMPACTS...RAPID FIRE SPREAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ WAA
994 WWUS83 KBIS 032044 RFWBIS URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 344 PM CDT TUE MAY 3 2016 ...RED FLAG WARNING FOR THE TURTLE MOUNTAINS SOUTH INTO THE JAMES RIVER VALLEY THIS AFTERNOON INTO EARLY THIS EVENING... .CRITICAL FIRE WEATHER CONDITIONS CONTINUE OVER THE TURTLE MOUNTAINS...SOUTH INTO THE JAMES RIVER VALLEY WHERE SUSTAINED NORTHERLY WINDS OF 20-35 MPH WILL BE CO-LOCATED WITH RELATIVE HUMIDITIES RANGING FROM 17-22 PERCENT FOR THE AFTERNOON AND EARLY EVENING HOURS. A RED FLAG WARNING REMAINS IN EFFECT FOR THE TURTLE MOUNTAINS AND JAMES RIVER VALLEY UNTIL 8 PM CDT. THIS WARNING INCLUDES THE AREA ALONG AND EAST OF A LINE FROM RUGBY AND DUNSEITH...TO HARVEY TO STEELE...SOUTH TO NAPOLEON AND WISHEK. NDZ005-013-023-025-036-037-047-048-050-051-040100- /O.CON.KBIS.FW.W.0006.000000T0000Z-160504T0100Z/ ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE- MCINTOSH-DICKEY- 344 PM CDT TUE MAY 3 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY VEGETATION FOR FIRE WEATHER ZONES 005...013...023...025... 036...037...047...048...050 AND 051... * AFFECTED AREA...FIRE WEATHER ZONES 005...013...023...025... 036...037...047...048...050 AND 051. * WIND...NORTHERLY 20 TO 35 MPH. * HUMIDITY...17 TO 22 PERCENT. * HIGHEST THREAT...BETWEEN 1 PM CDT AND 8 PM CDT. * IMPACTS...RAPID FIRE SPREAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ WAA
779 WWUS83 KBIS 040101 RFWBIS URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 801 PM CDT TUE MAY 3 2016 ...THE RED FLAG WARNING HAS EXPIRED FOR THE TURTLE MOUNTAINS THROUGH THE JAMES RIVER VALLEY... .WINDS HAVE DIMINISHED AND RELATIVE HUMIDITY HAS BEGUN TO RECOVER. NDZ005-013-023-025-036-037-047-048-050-051-040215- /O.EXP.KBIS.FW.W.0006.000000T0000Z-160504T0100Z/ ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE- MCINTOSH-DICKEY- 801 PM CDT TUE MAY 3 2016 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 005...013...023...025... 036...037...047...048...050 AND 051... WINDS HAVE DIMINISHED AND RELATIVE HUMIDITY HAS BEGUN TO RECOVER. $$ MM
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at May 3, 2:58 AM CDT, 29 minutes earlier.
Area forecast discussion, May 3, 2:58 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 258 AM CDT TUE MAY 3 2016 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 258 AM CDT TUE MAY 3 2016 INCREASED FIRE DANGER LATER THIS AFTERNOON WILL HIGHLIGHT THE SHORT TERM FORECAST PERIOD. AFTER COLLABORATING WITH GRAND FORKS WFO AND SPC FIRE WEATHER DESK...WENT AHEAD AND ISSUED A RED FLAG WARNING FROM THE TURTLE MOUNTAINS SOUTH...INTO THE JAMES RIVER VALLEY FOR TUESDAY AFTERNOON AND EARLY EVENING. SEE FIRE WEATHER DISCUSSION BELOW FOR MORE DETAILS. EARLY THIS MORNING...A HIGHLY AMPLIFIED UPPER LEVEL RIDGE EXTENDED FROM NORTHERN ALBERTA...DOWN INTO WESTERN MONTANA AND EASTERN IDAHO...LEAVING ALL OF NORTH DAKOTA IN A NORTHWEST FLOW REGIME. AT THE SURFACE...A DRY COLD FRONT EXTENDING WEST SOUTHWEST OVER MANITOBA AND SASKATCHEWAN FROM LOW PRESSURE OVER NORTHERN ONTARIO...WILL PUSH ITS WAY SOUTH ACROSS NORTH DAKOTA LATER THIS AFTERNOON. BEHIND THIS FRONT...A BLEND OF THE LATEST MET/MAV GUIDANCE SUGGESTS GUSTY NORTH WINDS WILL APPROACH 25-31 KNOTS IN OUR EASTERN ZONES...MAINLY FROM THE TURTLE MOUNTAINS SOUTH...THROUGH THE JAMES RIVER VALLEY. WINDS WILL START TO SUBSIDE TUESDAY NIGHT. ON WEDNESDAY...THE UPPER LEVEL RIDGE WILL SLOWLY MOVE FURTHER EAST AND BEGIN TO DEAMPLIFY...WHILE HIGH PRESSURE AT THE SURFACE WILL KEEP THE FORECAST AREA MILD AND DRY. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 258 AM CDT TUE MAY 3 2016 FOR THURSDAY...A SHARP MID/UPPER LEVEL RIDGE EXTENDING FROM THE FOUR CORNERS INTO ALBERTA CANADA WILL PROPAGATE TOWARDS AND INTO NORTH DAKOTA WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. THURSDAY WILL BE THE WARMEST DAY AS H85 TEMPS RANGING BETWEEN +18C AND +22C THURSDAY. THIS WILL CORRESPOND TO SURFACE HIGH TEMPERATURES BETWEEN 80F EAST TO 86F WEST. ON FRIDAY THE RIDGE GETS SUPPRESSED AS A NORTHERN STREAM SHORTWAVE TROUGH AND ASSOCIATED SURFACE COLD FRONT SHIFTS FROM NORTHWEST TO SOUTHEAST ACROSS NORTH DAKOTA. THE 00Z ECMWF IS WETTER AND MORE UNSTABLE THAN THE GFS MODEL FRIDAY AFTERNOON/EVENING. THE GRIDDED MODEL BLEND YIELDS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY AFTERNOON/EVENING AND INTO FRIDAY NIGHT. CONCUR WITH THIS IDEA WHICH BLENDS THE DRIER GFS AND WETTER ECMWF. FOR THE WEEKEND...A CLOSED LOW IN THE SOUTHERN STREAM LOCATED OVER SOUTHERN CALIFORNIA FRIDAY GRADUALLY EJECTS INTO THE CENTRAL PLAINS SUNDAY/MONDAY. IN DOING SO...A REX BLOCK FORMS THIS WEEKEND WITH AN UPPER HIGH LOCATED WITHIN THE NORTHERN STREAM AND THE AFOREMENTIONED SOUTHWEST LOW IN THE SOUTHERN STREAM. A GENERALLY DRY AND COOLER PATTERN WILL BE THE THEME SATURDAY AND SUNDAY PER GFS/ECMWF...WITH HIGHS IN THE 60S. FOR MONDAY/MONDAY NIGHT...A PROGRESSIVE PATTERN WITHIN THE NORTHERN STREAM AS ANOTHER SHORTWAVE AND SURFACE COLD FRONT IS FORECAST TO SWEEP THROUGH WITH ANOTHER ROUND OF SHOWERS AND POSSIBLE THUNDERSTORMS. THE ECMWF IS SLOWER AND WETTER WITH THE THIS SCENARIO AS IT TRIES TO INCORPORATE MORE MOISTURE FROM THE ABOVE MENTIONED CENTRAL PLAINS UPPER LOW...WHEREAS THE GFS KEEPS THAT MOISTURE SOURCE MOVING EAST WITH LITTLE OR NO INTERACTION WITH THE NORTHERN STREAM SYSTEM. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 258 AM CDT TUE MAY 3 2016 VFR CEILINGS AND VISIBILITIES WILL PREVAIL THROUGHOUT THE PERIOD OVER ALL SITES. A COLD FRONT WILL MOVE SOUTH OUT OF CANADA TUESDAY AFTERNOON...SHIFTING THE WIND FROM THE WEST TO THE NORTH BEHIND THE FRONT. NORTHERLY WINDS MAY GUST 25-30 KNOTS OVER KJMS IN THE 18Z TO 23Z TIME FRAME...TAPERING OFF TO THE WEST. && .FIRE WEATHER... ISSUED AT 258 AM CDT TUE MAY 3 2016 HAVE DECIDED TO ISSUE A RED FLAG WARNING FOR OUR EASTERN ZONES FROM 18Z TUESDAY THROUGH 01Z WEDNESDAY. A COLD FRONT WILL ENTER NORTH DAKOTA FROM THE SOUTHERN CANADIAN PRAIRIES EARLY TUESDAY AND MOVE THROUGH THE STATE DURING THE AFTERNOON. BEHIND THIS FRONT...SUSTAINED WINDS OF 20-25 MPH WILL OCCUR FROM THE TURTLE MOUNTAINS SOUTH INTO THE JAMES RIVER VALLEY. THE LATEST FORECAST CO LOCATES THESE STRONGER WINDS WITH MINIMUM RELATIVE HUMIDITY VALUES IN THE 17-22 PERCENT RANGE FOR THREE TO SIX HOURS...MEETING RED FLAG CRITERIA FOR THESE AREAS. SEE THE RED FLAG WARNING FOR SPECIFIC COUNTIES. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR NDZ005-013-023-025-036-037-047-048-050-051. && SHORT TERM...ZH LONG TERM...KS AVIATION...ZH FIRE WEATHER...ZH
Hazardous weather outlook, May 3, 3:13 AM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 313 AM CDT TUE MAY 3 2016 NDZ005-013-023-025-036-037-047-048-050-051-040815- ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE- MCINTOSH-DICKEY- 313 AM CDT TUE MAY 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON THROUGH EARLY EVENING. INCREASED FIRE DANGER IS EXPECTED FROM THE TURTLE MOUNTAINS SOUTH THROUGH THE JAMES RIVER VALLEY. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001>004-009>012-017>022-031>035-040>046-040815- DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY- BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- SIOUX-EMMONS- 313 AM CDT TUE MAY 3 2016 /213 AM MDT TUE MAY 3 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ZH/KS
Nearby
Red Flag Warnings in North Dakota, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.